question....

  1. hi!!

    just want to ask why is heparin given to a 59 y/o bipolar pt.?

    thanks guys!!
    •  
  2. 8 Comments

  3. by   nrsang97
    why else are they in the hospital? Did they have any surgery? Do they have any history of blood clots? Without any info I can't give you a answer.
  4. by   swee2000
    Just like nrsang97 said, you need to provide more information than just an age and psych diagnosis. Otherwise, we're just grasping at straws...
  5. by   wtbcrna
    I have to agree it not just because they are bipolar.
  6. by   CHATSDALE
    bipolar have physical problems unrelated to mental [chemical imbalance?]
  7. by   David's Harp
    By which route? When they are depressive, are they completely sedentary? Again, more info, please!
  8. by   Cali_Rx
    Yeah - you need more info to tell the reason. Heparin is an anticoagulant. If they've had recent surgery, then it would be to prevent the patient from throwing a clot. If the patient is s/p MI, then also to thin the blook and keep it from forming clots. A simple dx of bipolar disorder isn't a reason for giving heparin.
  9. by   Daytonite
    You need to look up the drug, Heparin, in a drug reference book to see why it is given to a patient. Being bipolar has nothing to do with why a patient is receiving Heparin. You need to explore that patient's medical record, medical history and the physical exam done by the doctor to find out what is going on with this patient to find the answer to your question.
  10. by   Diary/Dairy
    If it's the 5000 units SQ, that's for DVT prophylaxis and is commonly perscribed in in-hospital patients -

    Do they need to be anticoagulated for A. Fib, mechanical valve replacement?? Sometimes they are transitioned off coumadin for surgery and given IV heparin until OR.

close